Extracorporeal cardiopulmonary resuscitation for severe chloroquine intoxication in a child – a case report

Thomas Ferry, Vivianne Amiet, Julia Natterer, Marie-Hélène Perez, Raymond Pfister, Sébastien Colombier, David Longchamp
2021 Scandinavian Journal of Trauma, Resuscitation and Emergency Medicine  
Background Chloroquine use has increased worldwide recently in the setting of experimental treatment for the novel coronavirus disease (Covid-19). Nevertheless, in case of chloroquine intoxication, it can be life threatening, with cardiac arrest, due to its cardiac toxicity. Case presentation This case study reports on a 14-years-old girl who presented in cardiac arrest after an uncommon suicide attempt by ingesting 3 g of chloroquine. After 66 min of cardio-pulmonary resuscitation (CPR),
more » ... tation (CPR), extracorporeal cardiopulmonary resuscitation (ECPR) was initiated, allowing cardiac function to recover. Conclusions Chloroquine intoxication is a rare but serious condition due to its cardiac toxicity. Use of ECPR in this case of transient toxicity allowed a favorable evolution with little neurological impairment.
doi:10.1186/s13049-021-00850-0 pmid:33722251 fatcat:kzbhow7d35eutnbb73cfjkepq4